Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM SAQsAcute agitation and rapid tranquillisation

EM SAQs · Acute agitation and rapid tranquillisation

Acute agitation and rapid tranquillisation in the ED

An ACEM-style short-answer question on the structured management of acute agitation — de-escalation, the pharmacological ladder with doses and routes, post-sedation monitoring, the olanzapine-benzodiazepine interaction, and the organic differentials. Includes a model answer, common errors and examiner notes. ACEM-primary, globally tagged.

15 marks15 min4 min readVerification in progress

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM
On this page
Study tools

Target exams

ACEMFRCEMABEMFRCPCCCFPEMEBEEM
Prompt
A 31-year-old man is brought to the emergency department by police. He is severely agitated, paranoid, and threatening staff, having smoked methamphetamine six hours earlier. He will not accept oral medication. His bedside glucose is 6.2 mmol per litre, temperature 37.8 degrees Celsius, heart rate 128, blood pressure 168/104, respiratory rate 24, SpO2 97 percent on room air. (i) Outline your immediate non-pharmacological management. (ii) Outline your pharmacological management with named drugs, doses, routes and the indication for each. (iii) State your post-administration monitoring, including the target endpoint and the interval of reassessment. (iv) Justify why intramuscular olanzapine is not combined with a parenteral benzodiazepine. (v) List the organic causes of agitation that must be excluded before a primary psychiatric label is applied. (15 marks)

Model answer

Reveal model answerShowHide

Principles. The disciplined response is de-escalation first, pharmacology second, restraint last, with the organic cause sought and treated throughout. Agitation is a syndrome, not a diagnosis, and this patient's methamphetamine exposure, mild tachycardia and hypertension do not exclude a co-existing medical cause. The bedside glucose is checked (done, 6.2 mmol per litre, normal) and a 12-lead ECG is performed before any dopamine antagonist for QT assessment.[3]

(i) Non-pharmacological management — verbal de-escalation (Project BETA). Move the patient to a quiet, low-stimulation room with two exits; remove other patients and potential weapons; assemble sufficient trained staff (security and nursing) so the team can retreat safely if he escalates. One trained clinician communicates at an angle rather than face-on, two arms lengths away, hands visible, calm non-confrontational tone, concise short language. Offer food, drink and oral medication (refused in this case). Identify wants and feelings, listen actively, agree or agree to disagree with any delusional content, set clear limits, and reassure. Document the capacity assessment and the indication for any restraint or sedation.[1]

(ii) Pharmacological management — the intramuscular ladder. As he refuses oral medication and poses an imminent danger, move to the intramuscular route. First-line for this suspected stimulant agitation is droperidol 5 to 10 mg IM — rapid onset at 10 to 15 minutes, supported by the Cole 2026 head-to-head trial of methamphetamine-associated agitation where droperidol achieved sustained behavioural control.[4] Alternative or adjunct: midazolam 5 to 10 mg IM for the sympathomimetic patient, with the caveat that midazolam carries the highest respiratory-depression risk and most often requires additional or repeat dosing. If the picture is primarily psychotic, haloperidol 5 mg IM with promethazine 25 to 50 mg IM is the alternative combination (deeper sedation, lower dystonia rate). Repeat the dose at 10 to 15 minutes if the effect is inadequate. Do NOT combine intramuscular olanzapine with a parenteral benzodiazepine.[2]

(iii) Post-administration monitoring. Continuous pulse oximetry, blood pressure, respiratory rate and level of consciousness; a periodic 12-lead ECG for QT prolongation after any dopamine antagonist. Formal sedation assessment at 10 to 15 minute intervals. The endpoint is a calm, rousable patient who can be engaged, assessed and treated — never an unconscious patient. Have flumazenil, naloxone and airway equipment immediately available. Over-sedation (unrousable, slow respiratory rate, desaturation, hypotension) is reversed stepwise: airway opening, bag-valve-mask ventilation, flumazenil for benzodiazepine over-sedation (cautiously, given seizure risk in dependent patients), naloxone if opioid coingestion.[2]

(iv) Why intramuscular olanzapine is NOT combined with a parenteral benzodiazepine. The combination produces additive sedation, hypotension, bradycardia and respiratory depression. The olanzapine manufacturer and the Project BETA consensus both contraindicate the combination. If both agents are genuinely required, separate them by at least one hour and monitor airway, SpO2 and blood pressure continuously, with flumazenil and airway equipment at the bedside. This is the classic pharmacological error examined at Fellowship.[2]

(v) Organic causes of agitation to exclude before a primary psychiatric label. Hypoglycaemia (bedside glucose — done); hypoxia (SpO2, ABG/VBG); sepsis and other infection (temperature, source, cultures); intracranial lesion — subdural or intracerebral haemorrhage, posterior circulation stroke, encephalitis — for any focal deficit, seizure, head injury or new psychosis over 40, perform CT brain; post-ictal state (seizure history); toxidromes — sympathomimetic (this patient), anticholinergic, serotonin syndrome, alcohol or sedative withdrawal; metabolic — hyponatraemia, hypercalcaemia, uraemia, hepatic encephalopathy, thyroid storm. The discriminator at the bedside is the constellation of acute change from baseline, inattention, abnormal observations and the type of perceptual disturbance. Abnormal vital signs are never explained by a primary psychiatric illness.[3]

Emergency Medicine Pro

Continue reading

You have read the opening of this SAQ. The complete unit — every section and its primary-source references — is part of the Emergency Medicine fellowship library.

Sign in to continueSee pricing
References4ShowHide
  1. [1]Richmond JS, Berlin JS, Fishkind AB, Holloman GH Jr, Zeller SL, Wilson MP, Rifai MA, Ng AT. Verbal de-escalation of the agitated patient: consensus statement of the American Association for Emergency Psychiatry Project BETA De-escalation Workgroup. Western Journal of Emergency Medicine, 2012.PMID 22461917
  2. [2]Wilson MP, Pepper D, Currier GW, et al. The psychopharmacology of agitation: consensus statement of the American Association for Emergency Psychiatry Project BETA Psychopharmacology Workgroup. Western Journal of Emergency Medicine, 2012.PMID 22461918
  3. [3]Stowell KR, Florence P, Harman HJ, Glick RL. Psychiatric evaluation of the agitated patient: consensus statement of the American Association for Emergency Psychiatry Project BETA Evaluation Workgroup. Western Journal of Emergency Medicine, 2012.PMID 22461916
  4. [4]Cole JB, DeVries PA, O'Flaherty JL, et al. Intramuscular droperidol, olanzapine, midazolam, or lorazepam to treat methamphetamine intoxication in the emergency department. American Journal of Emergency Medicine, 2026.PMID 41740194
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
NextAcute appendicitis — risk scores and imagingAcute appendicitis